Your Medicine May be the Cause of Problematic Skin

medication

You are what you eat, and in many cases, that includes the medicines you may take daily. While medication is taken as a preventative measure or to cure an illness or a disease, some medicines can take a toll on your skin. With any medication that you may take, be aware of any potential side effects they maybe creating to your skin and complexion.

Read on to find out how some of the medicines that may be in your medicine cabinet, can be the culprit to problematic skin.

Dr. Wright’s Tip: 

When evaluating my patients for their skin concerns, I always do a thorough review of any medications they might be taking (both over-the-counter and prescription) and present medical health.  Also, with any kind of medication, I encourage my patients to be sure to drink plenty of water.  Not drinking enough water with some medications can prevent them from working properly and can cause throat irritation.

Below is a list of common medications and potential negative skin effects:

Tetracycline:   Tetracycline can make your skin more sensitive to sunlight and can result in sunburn. If you are having any kind of laser treatment, discontinue use for at least two weeks prior to a treatment. Use a sunscreen (minimum SPF 30) daily and wear protective clothing if you must be out in the sun. Do not take iron supplements, multivitamins, calcium supplements, antacids, or laxatives within 2 hours before or after taking tetracycline.  Also, avoid exposure to sunlight or artificial UV rays (sunlamps or tanning beds).

Aspirin: One of the most common skin-related side effects of extended aspirin use is bruising. Bruises are caused when capillaries are damaged and allow blood to leak visibly underneath the skin. Because aspirin is a blood thinner, it can keep the blood vessels from healing as quickly as they normally would. While taking aspirin daily is not dangerous, sometimes taking aspirin in combination with other chemicals can be connected to more severe skin reactions, such as a rash, swelling or blistered skin.

Hormonal Therapy and Birth Control Pills: Birth control pills are one of the most common medications taken by women and although generally safe they do have some side effects. Many of these can cause skin pigmentation changes. They appear as age spots, moles, liver spots or hyper pigmentation after local skin damage, excess heat or sun exposure.  In particular, they can sometimes cause or worsen a condition known as melasma. Melasma is the development of dark spots, usually on sun exposed areas of the skin, mostly commonly the face but also the back of the neck and the forearms. If this melasma has been caused by the birth control pill, stopping the pill will usually cause the condition to resolve, although it may take several months to do so. To help reduce this side effect, it is important to wear a minimum of SPF 30 and a broad brim hat when going outside, and to also limit your exposure time to direct sunlight.

No comments yet.

Leave a Reply

Cosmetic Skin Care Specialist Plano, TX